Published May 22, 2007
You are reading page 2 of Silvadene-HELP
1) You are not going to kill anyone with SSD by opening it in the same room.
2) The worst reaction I've seen/heard of is a rash, (in the pattern of where the cream was at, distinguishing it from an opportunistic skin infection) in which case we switch to gentamycin or bacitracin. I suppose anaphylaxis could occur... but it is still best to screen for sulfa allergies.
Be glad no one was harmed and move on.
We also use silvadene and silvadene based ointments in vet medicine. We are careful to tell our clients that it is a sulfa. Another sulfa drug is lasix. We make sure that they know that it can cause problems too if a person is allergic to it.
santhony44, MSN, RN, NP
PS: Allergy indexes are somewhat screwy sometimes. I know I've given Toradol to patients claiming allergy to NSAIDs and Vicodin to patients claiming allergy to Codeine.They've done fine and have continued to do fine.Sometimes we don't know the "kind" of allergy the patient has (for example, my "Codeine allergy" patient eventually stated that she gets constipated if she takes it. Some of my Morphine "allergy" patients will fess up that they "threw up" the last time they had some)
PS: Allergy indexes are somewhat screwy sometimes. I know I've given Toradol to patients claiming allergy to NSAIDs and Vicodin to patients claiming allergy to Codeine.
They've done fine and have continued to do fine.
Sometimes we don't know the "kind" of allergy the patient has (for example, my "Codeine allergy" patient eventually stated that she gets constipated if she takes it. Some of my Morphine "allergy" patients will fess up that they "threw up" the last time they had some)
I'm in a clinic, and I try to remember to ask patients, particularly new patients, what happened to them when they had the "allergic" reaction to a med.
It is very common for people to report "allergy" when they have a GI upset, yeast infection, or other non-allergic reaction to a drug.
If the patient tells me that they broke out in hives, had lip swelling, or other symptoms of a true allergy, I use that opportunity to reinforce that they never, never, ever take that drug again. I've had people say "that happened years ago, I've wondered if I could take it now" and also known of people who died after trying a drug they were allergic to "just to see what would happen."
I also try to educate the people who think that they are "allergic" to aspirin or codeine or whatever. They might at some point really need that drug.
For example, I had a patient come into a clinic with chest pain. This clinic was 30 miles from the nearest hospital. While my assistant was calling 911,I put oxygen on her. I asked if she were allergic to anything: yes, to aspirin. How did she react to it? "It upsets my stomach." "No rash, no hives, no breathing problems?" "No." "Here, chew this aspirin!" Then she got SL NTG. She had no reaction to the aspirin at all and survived the episode after several days in the hospital.
Patients often don't realize that they are narrowing the clinician's range of therapeutic choices when they say that they are allergic to the erythromycin that gave them diarrhea or the augmentin that leads to a yeast infection.
I know that in a busy ER or hospital floor nurses may not have time to ask those questions but usually I do have the time and find it very enlightening.
I mentioned this on another allergy thread a while back - I am actually allergic to penicillin (broke out in hives the last time I took it), but my NP has noted a second allergy in my chart - ACE inhibitors, specifically lisinopril. I didn't have an allergic reaction, just experienced every unpleasant side effect associated with them. She explained that she would "just list it as an allergy so no one else in her office would decide to prescribe another one to me again." I wondered if statements like that by people's PCPs are why they might report "allergies" to drugs that just cause them discomfort.
Noooo, people who puke after taking codeine or morphine and such honestly think they're allergic to it.
sirI, MSN, APRN, NP
She explained that she would "just list it as an allergy so no one else in her office would decide to prescribe another one to me again." I wondered if statements like that by people's PCPs are why they might report "allergies" to drugs that just cause them discomfort.
Yes, quite often.
And, as Tazzi pointed out, too, they truly believe they are allergic to the drug if n/v occurs.
To err on the side of caution is my philosophy.
Roy Fokker, BSN, RN
Yes, quite often. And, as Tazzi pointed out, too, they truly believe they are allergic to the drug if n/v occurs.To err on the side of caution is my philosophy.
But then you're going to end up with the case of my 94 yr old female hip fx admit from nsg home. Allergic to (I kid you not):
Proton Pump Inhibitors
... and so on and so forth. An allergy list an arm length long! All I could guarantee was that she wasn't "allergic" to Dilaudid and Zofran - because that was all she'd been getting in the ER prior to admit to the floor :uhoh21:
I called up the nsg home and they confirmed the allergy list! My poor, overworked pharmacist was about to pull his hair out...
I mean, when you start listing entire categories for an "allergy", one must have good documentation and reason to back that up, yes?
I know a FF with migraines who is allergic to everything except Demerol and Vistaril. One doc we had wanted me to try O2 and IV Compazine, and suddenly she was magically allergic to Compazine also. I asked her why it wasn't on the list she always carries and she said, "I guess I forgot."
Documentation to "back it up"? You have the patient's statement of, "I am allergic to......"
As I said, "err on the side of caution". It is is time-consuming, but could be fatal if taken lightly.
More important I think one of the most important thing to learn from this is that as nurses it is important to READ ALL medications etc. prior to administering. Before becoming a Nurse Practitioner I worked the ER for many years and any drug, applicatiotion, drops, etc I gave I read up on. I also teach at a local BSN program and advise the students to do the same.
Just so you know it's not just nurses who sometimes make mistakes, yesterday an MD used silvadene-soaked gause to vag pack a pt I had. Apparently the PACU nurse noticed and he came back and repacked with betadine gause. She didn't have any problems from it thankfully!
human=makes mistakes sometimes
Don't worry about it--just learn from it.
My favorite allergy patient.
Me: What sort of food or allergies do you have?
Pt: I've got LOTS of allergies. I'm allergic to ALL antibiotics.
Me: ALL antibiotics? What sort of reaction do you have to them?
Pt: They give me yeast infections.
Me: Hmm, okay, I'll note that on your chart. What else?
Pt: All blood pressure medications.
Me: Seriously? Wow, what happens when you take any blood pressure medication?
Pt: They make me dizzy when I stand up; sometimes I even feel like everything's going black if I get up real fast.
Me: Okay, I think I'm going to have the pharmacist come up and document all your allergies.
I thought this was one strange patient. Now I've heard crap like this so much (including from my own parents--my dad doesn't like to take his bloodpressure meds because of the side effects--instead of working with the doc on the dosage, he just doesn't take them), it doesn't even seem funny anymore.
Since when did a "side effect" become an allergy?!
Create well-written care plans that meets your patient's health goals.
This study guide will help you focus your time on what's most important.
Choosing a specialty can be a daunting task and we made it easier.
By using the site, you agree with our Policies. X